Status:
Active
Health advisory:
Active
Date Issued:
09 Nov 2015
Issued by:
Professor Michael Ackland, Acting Chief Health Officer, Victoria
Issued to:
Health professionals and consumers

Key messages

  • There has been recent promotion and prescription in Victoria of a product known as Melanotan-II as an injectable tanning product and aphrodisiac.
  • Melanotan-II is similar to a substance in our bodies which increases the production of skin-darkening pigments. 
  • Melanotan-II is a product not approved by the Therapeutic Goods Administration (TGA) and is known to produce significant side-effects, including abnormal tanning of moles and freckles which may interfere with skin cancer diagnosis.
  • Products not approved by TGA should only be prescribed where a therapeutic benefit can be demonstrated.
  • Prescribing a product which has dubious therapeutic benefits and known, significant adverse effects puts patients at risk and opens up prescribers to review of safe and appropriate prescribing by the Australian Health Practitioner Regulation Agency (AHPRA).

What is the issue?

There has been recent promotion and prescription of Melanotan-II as an injectable tanning product, with various additional claims. Although this has been noted in Victoria, it is likely to be an issue in many jurisdictions in Australia.

This product is being sought as a tanning agent and aphrodisiac. It has known, significant side-effects, including abnormal tanning of moles and freckles. This effect, in particular, may make it difficult to know if these are abnormal, pre-cancerous or cancerous changes.

In December 2010 the TGA advised that Melanotan-II was listed in Schedule 4 “prescription-only” of the Standard for the Uniform Schedule of Medicines and Poisons.

This product has never been approved for use by the TGA or any other comparable national regulatory authority outside of clinical trials. It should only be prescribed where a therapeutic benefit can be demonstrated.

Who is at risk?

Anyone who uses this product is potentially at risk of the side effects listed below and potentially other drug interactions.

Symptoms

Adverse effects include:

  • darkened skin, including of existing scars, moles and freckles
  • nausea and vomiting
  • stomach cramps
  • loss of appetite
  • spontaneous erections of the penis
  • flushing
  • involuntary stretching
  • tiredness and yawning.

What action is required?

General practitioners should tell patients who are currently using Melanotan-II to stop using this product and to report if they have experienced any adverse events that they suspect are related to its use.

General Practitioners who prescribe products not approved could put their patients at risk of adverse side effects and dangerous drug interactions. Prescribing by doctors must be for therapeutic benefit. GPs and other prescribers should therefore be cautious about prescribing such products that are not clearly for therapeutic benefit.

GPs should consider their medical indemnity cover and whether it would respond if they prescribed products not approved by the TGA where therapeutic benefit could not be demonstrated.